Alert archive / Indiana / River Flood Warnings in 2017

River Flood Warning 72, NWS Indianapolis, IN

March 8, 2017Jackson County, Lawrence County, Washington County, Indiana

NWS Indianapolis, IN issued this river flood warning at Mar 8, 2017, 12:01 PM EST for Jackson County, Lawrence County, Washington County, Indiana. It was in force for 18 hr.

The area

The outline as issued.

The facts

Issued
Mar 8, 2017, 12:01 PM EST (17:01 UTC)
Expired
Mar 9, 2017, 6:15 AM EST
In force
18 hr
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon
Flood severity
Minor

Counties Jackson County, IN, Lawrence County, IN, Washington County, IN

The radar

The Louisville radar (KLVX), 88 km from the middle of the area, began a volume at 17:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Muscatatuck River at Wheeler Hollow (WHLI3).

Action stage
14.5 ft
Minor stage
18 ft
Moderate stage
22.5 ft
Major stage
28 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

687 
WGUS43 KIND 081701
FLWIND
FLOOD WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1201 PM EST WED MAR 8 2017

...The National Weather Service in Indianapolis has issued a Flood 
Warning for a portion of the following river in south-central
Indiana...

  Muscatatuck River...

.Lowland flooding continues in the vicinity of Wheeler Hollow on
the Muscatatuck River in south-central Indiana, with the water
receding bit slower than expected. The stage height should drop
below flood stage this evening.


Precautionary/Preparedness Actions...

Motorists should never drive into flood water. Turn around and go 
another way. Keep children away from flooded areas. Recreational and 
agricultural interests should remain alert to changing river 
conditions.

For detailed flood information go to weather.gov/ind on the web and 
click on rivers and lakes.



INC071-093-175-081901-
/O.NEW.KIND.FL.W.0072.170308T1701Z-170309T0928Z/
/WHLI3.1.ER.000000T0000Z.170307T2100Z.170309T0328Z.NO/
1201 PM EST WED MAR 8 2017

The National Weather Service in Indianapolis has issued a 

* Flood Warning for 
  the Muscatatuck River at Wheeler Hollow.
* until late tonight.
* At 4:00 PM Tuesday the stage was 19.2 feet.
* Flood stage is 18.0 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Forecast...The river will continue to fall to below flood stage by 
  tonight.
* At 20.0 feet...High water is noticed along the river.  Flood waters 
  in a few backyards.  A few roads are flooded.

&&

LAT...LON 3878 8591 3878 8603 3880 8615 3876 8618
      3873 8605 3874 8591             

$$
2 follow-up statements
309 
WGUS83 KIND 081708
FLSIND
FLOOD STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1208 PM EST WED MAR 8 2017

...A Flood Warning continues for portions of the following rivers in 
Indiana...

  Muscatatuck River...White River...



.Lowland flooding will be coming to an end over the next few days
along rivers in southern Indiana.  Rainfall of up to about 1.5
inches fell in the area Sunday night through Tuesday morning.


Precautionary/Preparedness Actions...

Motorists should never drive into flood water. Turn around and go 
another way. Keep children away from flooded areas. Recreational and 
agricultural interests should remain alert to changing river 
conditions.

For detailed flood information go to weather.gov/ind on the web and 
click on rivers and lakes.



INC071-093-175-090928-
/O.CON.KIND.FL.W.0072.000000T0000Z-170309T0928Z/
/WHLI3.1.ER.000000T0000Z.170307T2100Z.170309T0328Z.NO/
1208 PM EST WED MAR 8 2017

The Flood Warning continues for
  The Muscatatuck River at Wheeler Hollow.
* until late tonight.
* At 4:00 PM Tuesday the stage was 19.2 feet.
* Flood stage is 18.0 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Forecast...The river will continue to fall to below flood stage by 
  tonight.
* At 20.0 feet...High water is noticed along the river.  Flood waters 
  in a few backyards.  A few roads are flooded.

&&

LAT...LON 3878 8591 3878 8603 3880 8615 3876 8618
      3873 8605 3874 8591             

$$

INC027-051-083-125-081738-
/O.CAN.KIND.FL.W.0071.000000T0000Z-170312T0112Z/
/FREI3.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
1208 PM EST WED MAR 8 2017

The Flood Warning is cancelled for
  The White River at Edwardsport.
* At 7:00 AM Wednesday the stage was 13.3 feet.
* Flood stage is 15.0 feet.
* Forecast...The river will crest below flood stage at 14.5 feet 
  after midnight tomorrow.
* At 15.0 feet...Flooding of low agricultural fields begin.  Daviess 
  CR 375 WN and North River Rd in Knox County located inside the 
  levees are flooded.

&&

LAT...LON 3887 8715 3879 8729 3855 8726 3855 8723
      3877 8723 3885 8712             

$$

ILC185-INC027-051-083-125-091707-
/O.EXT.KIND.FL.W.0069.000000T0000Z-170311T1520Z/
/PTRI3.1.ER.170307T1625Z.170310T0000Z.170311T0320Z.NO/
1208 PM EST WED MAR 8 2017

The Flood Warning continues for
  The White River at Petersburg.
* until Saturday morning.
* At 11:30 AM Wednesday the stage was 17.6 feet.
* Flood stage is 16.0 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Forecast...The river will continue rising to near 18.4 feet by 
  early Friday morning. The river will fall below flood stage Friday 
  before midnight.
* At 18.0 feet...Lowland flooding begins to flood several Pike County 
  roads.  Many of the following county roads begin to flood around 
  this level...east of SR 57 include CR 750N...CR 600N and CR 1000E.
  Pike county road subject to flooding west of SR 57 include...CR 250
  W...CR 400W...CR 675N...CR 700 N...CR  1000w...CR 900W...CR 700W 
  and CR 775W.

&&

LAT...LON 3856 8723 3853 8729 3855 8736 3854 8744
      3851 8744 3850 8729 3852 8722   

$$

ILC185-INC051-083-091707-
/O.EXT.KIND.FL.W.0070.000000T0000Z-170312T1200Z/
/HAZI3.1.ER.000000T0000Z.170310T1800Z.170312T0000Z.NO/
1108 AM CST WED MAR 8 2017

The Flood Warning continues for
  The White River at Hazleton.
* until Sunday morning.
* Flood stage is 16.0 feet.
* Forecast...The river is forecast to have a maximum value of 19.3 
  feet Friday early afternoon.
* At 19.0 feet...Flood waters cover the Hazleton softball field. 
  Pottsville Road is underwater and impassable.

&&

LAT...LON 3854 8744 3852 8755 3843 8773 3841 8773
      3844 8760 3851 8744             

$$
037 
WGUS83 KIND 090205
FLSIND
FLOOD STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
905 PM EST WED MAR 8 2017

...A Flood Warning continues for portions of the following rivers in
southern Indiana...

  Muscatatuck River...White River...



.Lowland flooding will be coming to an end by the weekend
along rivers in southern Indiana.  Rainfall of up to about 1.5
inches fell in the area Sunday night through Tuesday morning.  The
Muscatatuck river has crested and will fall below flood stage by
Thursday.  The White river will crest over the next few days and
begin falling shortly after.


Precautionary/Preparedness Actions...

Motorists should never drive into flood water. Turn around and go 
another way. Keep children away from flooded areas. Recreational and 
agricultural interests should remain alert to changing river 
conditions.

For detailed flood information go to weather.gov/ind on the web and 
click on rivers and lakes.



INC071-093-175-091115-
/O.EXT.KIND.FL.W.0072.000000T0000Z-170309T1115Z/
/WHLI3.1.ER.000000T0000Z.170307T2100Z.170309T0515Z.NO/
905 PM EST WED MAR 8 2017

The Flood Warning continues for
  The Muscatatuck River at Wheeler Hollow.
* until Thursday morning.
* At  5:00 PM Wednesday the stage was 18.8 feet.
* Flood stage is 18.0 feet.
* Minor flooding is occurring.
* Forecast...The river will continue to fall to below flood stage by 
  after midnight tomorrow.
* At 18.0 feet...Floods area in a few low spots and woodland areas 
  along the river.  Residential property is not directly at this 
  point.  

&&

LAT...LON 3878 8591 3878 8603 3880 8615 3876 8618
      3873 8605 3874 8591             

$$

ILC185-INC027-051-083-125-100204-
/O.CON.KIND.FL.W.0069.000000T0000Z-170311T1520Z/
/PTRI3.1.ER.170307T1625Z.170310T0000Z.170311T0320Z.NO/
905 PM EST WED MAR 8 2017

The Flood Warning continues for
  The White River at Petersburg.
* until Saturday morning.
* At  8:30 PM Wednesday the stage was 18.1 feet.
* Flood stage is 16.0 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Forecast...The river will continue rising to near 18.4 feet by 
  early Friday morning. The river will fall below flood stage Friday 
  before midnight.
* At 18.0 feet...Lowland flooding begins to flood several Pike County 
  roads.  Many of the following county roads begin to flood around 
  this level...east of SR 57 include CR 750N...CR 600N and CR 1000E.
  Pike county road subject to flooding west of SR 57 include...CR 250
  W...CR 400W...CR 675N...CR 700 N...CR  1000w...CR 900W...CR 700W 
  and CR 775W.

&&

LAT...LON 3856 8723 3853 8729 3855 8736 3854 8744
      3851 8744 3850 8729 3852 8722   

$$

ILC185-INC051-083-100204-
/O.CON.KIND.FL.W.0070.000000T0000Z-170312T1200Z/
/HAZI3.1.ER.000000T0000Z.170310T1800Z.170312T0000Z.NO/
805 PM CST WED MAR 8 2017

The Flood Warning continues for
  The White River at Hazleton.
* until Sunday morning.
* Flood stage is 16.0 feet.
* Forecast...The river is forecast to have a maximum value of 19.3 
  feet Friday early afternoon.
* At 19.0 feet...Flood waters cover the Hazleton softball field. 
  Pottsville Road is underwater and impassable.

&&

LAT...LON 3854 8744 3852 8755 3843 8773 3841 8773
      3844 8760 3851 8744             

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this river flood warning went out at Mar 8, 9:35 AM EST, 2 hours 26 minutes earlier.

Area forecast discussion, Mar 8, 9:35 AM EST, 2 hours 26 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
935 AM EST Wed Mar 8 2017

.UPDATE...
The NEAR TERM and AVIATION Sections have been updated below.

&&

.SYNOPSIS...
Issued at 320 AM EST Wed Mar 8 2017

A windy day is in store for central Indiana today, followed by
quiet weather through Thursday. Thursday night a system will move
through bringing chances for rain changing over to snow with no
accumulation and some cooler air behind it. A stronger system
will move through south of the area on Saturday with a reinforcing
shot of colder air and chances for accumulating snow. Below normal
temperatures then remain in place through at least Tuesday.
Another system will bring precipitation chances Monday through
Tuesday.

&&

.NEAR TERM /Rest of Today/...

Issued at 927 AM EST Wed Mar 8 2017

Update...
Bumped daytime highs up another degree or two in places with the
ample sunshine and gusty west winds. Currently, winds are not
gusting, yet. But, they are expected to increase over the next
few hours. Wind advisory remains in effect starting at 10 am EST.
Updated grids have been sent.

Previous Discussion...
A sunny day is in store for central Indiana with high pressure
building across the southeast U.S. A strong pressure gradient will
be in place across the area, and increasing winds aloft by late
morning will prompt winds to gust across the area. Based on the
location of the strongest winds aloft, have continued with a wind
advisory approximately along and north of Interstate 70. Winds
could gust 40-50 mph in this area, with winds still gusty south of
there but staying more in the 30-40 mph range. Wind gusts should
drop off rapidly in the early evening hours as the low level jet
moves off to the northeast and the pressure gradient slackens.

For temperatures, with plenty of sunshine expected, leaned toward
warmer end of guidance.

&&

.SHORT TERM /Tonight through Friday night/...

Issued at 320 AM EST Wed Mar 8 2017

Quiet weather should be in place tonight and Thursday. Thursday
night models show a weak surface wave moving through the southern
counties bringing a chance for rain and then colder air filling in
as the wave moves east will change the rain over to rain/snow mix
and snow from northwest to southeast before precipitation ends.
No accumulation expected.

Friday the cooler air will be in place and highs will be below
normal in the mid 30s to mid 40s. The next system will approach
late Friday night but should still be far enough away to only
introduce a slight chance for snow in the southwest prior to 12z
Saturday.

&&

.LONG TERM /Saturday through Tuesday/...
Issued at 244 AM EST Wed Mar 8 2017

Much of the extended will be chilly with a couple opportunities
for late season snow as a system passes to our south Saturday...
then a second system impacts the lower Great Lakes late Monday
into Tuesday.

The extension of a piece of the polar vortex into the Canadian
Maritimes over the weekend will carve out an upper trough across
much of the eastern part of the country. At the surface...low
pressure will kick out into the southern Plains Saturday and track
into the Tennessee Valley and southeast states in tandem with an
upper wave tracking within the northwest flow. At the same
time...an abnormally strong high pressure in excess of 1045mb will
dive south out of the Canadian prairies and into the Great Lakes.
The high will have a significant influence on the storm tracking
from the southern Plains into the southeast as it essentially
suppresses the track of the system and the associated precip with
it. The airmass will be sufficiently cold enough for snow as the
primary precip type over the region...but the model suite
continues to shift heavier snow south of central Indiana.

Still anticipate light accumulations on Saturday...especially
south of I-70...but overall impacts from this storm look lower
than they did just a day or two ago. Expect some additional
waffling of the storm track but the strength of the Arctic high
makes it hard to see a substantial shift back north to the storm
track and the heavier swath of snow at this time.

Cold dry weather is anticipated for Sunday and into the first part
of Monday as the high moves across the area. Yet another wave
aloft tracking through the northwest flow for late Monday into
Tuesday and spinning up a surface low set to move across the
region with a cold front. The Op GFS appears overly aggressive
with the strength of the upper wave as compared to the global
models and even its own ensemble members...but the overall idea is
there with precip developing late Monday in the form of rain...
then likely transitioning to a mix with snow and eventually all
snow Monday night as colder air arrives. Certainly potential for
light snow accumulations with this system as well but far too
early to detail at this point in time.

Below normal temperatures are expected throughout the extended
with highs in the 30s and 40s.

&&

.AVIATION /Discussion for the 08/1500Z TAF Update/...

Issued at 927 AM EST Wed Mar 8 2017

Update...
No changes. Winds are not gusting, yet, but they will be
increasing over the next few hours.

Previous Discussion...
VFR through the period with little in the way of cloud cover, save
a few cirrus. Very gusty winds will develop from 14-16z and last
until 22-0z. Should see the highest gusts at KLAF where 40 kts
from 240-260 is likely. KIND will be close to that, with KHUF and
KBMG topping out more around 28-35 kts.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 7 PM EST this evening for INZ021-028>031-
035>049.

&&

SYNOPSIS...CP
NEAR TERM...TDUD
SHORT TERM...CP
LONG TERM....Ryan
AVIATION...CP/TDUD
Hazardous weather outlook, Mar 8, 3:55 AM EST, 8 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
355 AM EST Wed Mar 8 2017

INZ021-028>031-035>049-091000-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-
Including the cities of Lafayette, Frankfort, Kokomo,
Crawfordsville, Anderson, Muncie, and Indianapolis
355 AM EST Wed Mar 8 2017

This hazardous weather outlook is for central Indiana.

.DAY ONE...Today and Tonight.

Outlook: Windy conditions will develop this morning and continue
into the evening.

Hazards: Strong wind gusts peaking at 40 to 50 mph.

Timing: Mid morning through early evening.

Discussion: High pressure will provide sunny and dry weather
today...but the presence of high pressure to our south and a strong
low to our north will promote very windy conditions today. Winds
will diminish this evening.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Outlook: Light snow accumulations possible Saturday and again Monday
night into Tuesday. Chilly temperatures Friday through early next
week.

Discussion: A strong low pressure system moving south of the region
through the Tennessee Valley could bring light accumulating snow to
parts of central Indiana on Saturday. At this time variability in
model runs lends very low confidence to putting out specific amounts.
Additional light snow is possible Monday night into Tuesday as low
pressure and a cold front track across the area.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

INZ051>057-060>065-067>072-091000-
Vigo-Clay-Owen-Morgan-Johnson-Shelby-Rush-Sullivan-Greene-Monroe-
Brown-Bartholomew-Decatur-Knox-Daviess-Martin-Lawrence-Jackson-
Jennings-
Including the cities of Terre Haute, Shelbyville, Bloomington,
Columbus, Vincennes, Bedford, and Seymour
355 AM EST Wed Mar 8 2017

This hazardous weather outlook is for central Indiana.

.DAY ONE...Today and Tonight.

Outlook: Windy conditions will develop this morning and continue
into the evening.

Hazards: Wind gusts peaking at 30 to 40 mph.

Timing: Mid morning through early evening.

Discussion: High pressure will provide sunny and dry weather
today...but the presence of high pressure to our south and a strong
low to our north will promote windy conditions today. Winds will
diminish this evening.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Outlook: Light snow accumulations possible Saturday and again Monday
night into Tuesday. Chilly temperatures Friday through early next
week.

Discussion: A strong low pressure system moving south of the region
through the Tennessee Valley could bring light accumulating snow to
parts of central Indiana on Saturday. At this time variability in
model runs lends very low confidence to putting out specific amounts.
Additional light snow is possible Monday night into Tuesday as low
pressure and a cold front track across the area.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

Ryan

Nearby

River Flood Warnings in Indiana, 2017Every river flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.